Alert archive / Arkansas / Flash Flood Warnings in 2015

Flash Flood Warning 82, NWS Memphis, TN

July 21, 2015Lawrence County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 21, 2015, 10:04 PM CDT for Lawrence County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 10:04 PM CDT (03:04 UTC)
Expired
Jul 22, 2015, 1:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AR

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WGUS54 KMEG 220304
FFWMEG
ARC075-220600-
/O.NEW.KMEG.FF.W.0082.150722T0304Z-150722T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1004 PM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 100 AM CDT

* AT 1004 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOXIE...LAKE CHARLES STATE PARK...PORTIA...STRAWBERRY...LYNN...
  ALICIA...MINTURN...SEDGWICK...SMITHVILLE...POWHATAN...STRANGERS
  HOME...CALVIN...EATON...CLOVER BEND...COFFMAN...DRIFTWOOD...ARBOR
  GROVE AND LAURATOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3616 9135 3602 9086 3596 9085 3595 9086
      3593 9086 3592 9087 3588 9087 3589 9136

$$

TLSJR
1 follow-up statement
465 
WGUS74 KMEG 220503
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 AM CDT WED JUL 22 2015

ARC075-220513-
/O.CAN.KMEG.FF.W.0082.000000T0000Z-150722T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE AR-
1203 AM CDT WED JUL 22 2015

...THE FLASH FLOOD WARNING FOR LAWRENCE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3616 9135 3602 9086 3596 9085 3595 9086
      3593 9086 3592 9087 3588 9087 3589 9136

$$

TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:17 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 21, 9:17 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CDT TUE JUL 21 2015

.UPDATE...
AN MCV THAT MOVED EAST ACROSS NORTHWEST AND NORTH CENTRAL AR
DURING THE DAY WAS SERVING TO ORGANIZE THUNDERSTORMS AS IT ENTERED
NORTHEAST AR AT MIDEVENING. THIS STORMS WERE RIDING ALONG AN
EAST/WEST LOW LEVEL THETA-E GRADIENT. THIS THETA-E GRADIENT
BECAME SLIGHTLY LESS DEFINED AS IT EXTENDED SOUTHEAST TO THE
MEMPHIS METRO AT 9 PM.

PRIMARY CONCERNS WITH THESE STORMS THROUGH LATE EVENING REMAINS
HEAVY RAIN NEAR THE MCV CENTER /NORTHWEST LAWRENCE COUNTY AT
DISCUSSION TIME/ AND STRONG WIND CHANCES TO THE SOUTH OF THE
EASTWARD ADVANCING MCV.

FORECAST WAS RECENTLY UPDATED TO BOOST LATE EVENING AND OVERNIGHT
RAIN CHANCES FURTHER...MAINLY NORTH OF I-40.

PWB

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT TUE JUL 21 2015/

DISCUSSION...
UPDATED FOR AVIATION DISCUSSION WITH 00Z TAFS.

PREV DISCUSSION... /ISSUED 355 PM CDT TUE JUL 21 2015/

DISCUSSION...

CURRENTLY A FRONTAL BOUNDARY EXTENDS ACROSS THE NORTH BORDER OF
THE FORECAST AREA WITH A SECONDARY BOUNDARY FARTHER TO THE SOUTH
NEAR MEMPHIS AND THE TN/MS BORDER. THE LESS DEFINED SOUTHERN
BOUNDARY NEAR THE TN/MS BORDER HAS BEEN THE MAIN FOCUS FOR
DIURNAL CONVECTION THIS AFTERNOON. ANOTHER AREA OF THUNDERSTORMS
IS OCCURRING SOUTH OF TUPELO. A HEAT ADVISORY REMAINS IN EFFECT
FOR SOUTHERN PARTS OF THE REGION...BUT AREAS IN THE SOUTHWEST ARE
MOST CLEARLY EXCEEDING THE THRESHOLD WHERE MORE SUNSHINE IS
OCCURRING. WILL LET THE ADVISORY EXPIRE THIS EVENING AS CONDITIONS
WILL NOT WARRANT AN ADVISORY AFTER TODAY UNTIL LATER IN THE WEEK.

FOR TONIGHT THROUGH THURSDAY...THE MAIN FRONTAL BOUNDARY WILL BE
STATIONARY NEAR THE NORTH BORDER OF THE FORECAST AREA. MULTIPLE
WEAK SHORTWAVES COMBINED WITH PLENTY OF MOISTURE WILL INCREASE THE
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. A FEW
STORMS COULD BE STRONG TO SEVERE THROUGH THE PERIOD. HIGHER STORM
CHANCES AND CLOUD COVER WILL KEEP TEMPERATURES LOW ENOUGH TO
PROVIDE A BREAK IN THE HEAT ADVISORY.

FRIDAY THROUGH EARLY NEXT WEEK...AN UPPER RIDGE WILL EXTEND IN
FROM THE WEST AND PUSH THE FRONTAL BOUNDARY FARTHER TO THE NORTH.
THIS WILL LOWER THE CHANCES OF STORMS AND BRING HIGHER HEAT
INDICES BACK INTO THE AREA. HEAT ADVISORIES MAY BE NEEDED AGAIN BY
THE END OF THE WEEK.

SWC

&&

.AVIATION...

FOR 00Z TAFS

SCATTERED SHOWERS ACROSS MUCH OF THE MID-SOUTH...EXPECT ACTIVITY
TO CONTINUE FOR NEXT SEVERAL HOURS. CONVECTION SHOULD WEAKEN
OVERNIGHT. HOWEVER...AREAS OF SHOWERS MAY DEVELOP FROM AN MCS...SO
KEPT VICINITY SHOWERS/THUNDERSTORMS FOR EARLY IN MORNING FOR
JONESBORO AND JACKSON. THEN ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS FOR TOMORROW...TIMING AND LOCATIONS UNSURE SO USED
VICINITY. TLSJR

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 21, 3:19 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT TUE JUL 21 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
319 AM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM LATE THIS MORNING TO EARLY THIS
EVENING FOR PORTIONS OF NORTH MISSISSIPPI.

A FEW STRONG STORMS WILL BE POSSIBLE SOUTH OF A JONESBORO
ARKANSAS...TO A PARSONS TENNESSEE LINE. STRONG GUSTY WINDS AND
BRIEF HEAVY RAIN ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AND THURSDAY. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE
MAIN THREATS.

HEAT INDICES MAY WARM TO IN EXCESS OF 105 DEGREES OVER THE
MIDSOUTH THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY.

JAB

In the hours before

Special weather statement, Jul 21, 4:57 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT TUE JUL 21 2015

ARZ008-009-017-018-026>028-MOZ113-115-TNZ001-220000-
RANDOLPH-CLAY-LAWRENCE-GREENE-CRAIGHEAD-POINSETT-MISSISSIPPI-
DUNKLIN-PEMISCOT-LAKE-
INCLUDING THE CITIES OF...POCAHONTAS...PIGGOTT...CORNING...
WALNUT RIDGE...PARAGOULD...JONESBORO...HARRISBURG...BLYTHEVILLE...
KENNETT...CARUTHERSVILLE...TIPTONVILLE
457 PM CDT TUE JUL 21 2015

...COLD AIR FUNNELS WILL CONTINUE TO BE POSSIBLE OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH LATE AFTERNOON...

COLD AIR FUNNELS WILL BE POSSIBLE THROUGH LATE THIS AFTERNOON OVER
THE DELTA IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.

COLD AIR FUNNELS ARE OFTEN A RESULT OF LOW LEVEL WIND ORGANIZATION OVER
FLAT HEATED LAND...UNDER DEVELOPING SHOWERS OR THUNDERSTORMS. COLD
AIR FUNNELS RARELY TOUCH DOWN AND ARE NOT TYPICALLY ASSOCIATED
WITH SEVERE WEATHER.

PWB
Special weather statement, Jul 21, 8:44 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT TUE JUL 21 2015

ARZ008-017-220215-
RANDOLPH AR-LAWRENCE AR-
844 PM CDT TUE JUL 21 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 915 PM CDT FOR...

CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 842 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 50 MPH WAS
LOCATED OVER RAVENDEN...OR 12 MILES NORTHWEST OF BLACK ROCK...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO LIKELY WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL RANDOLPH AND NORTHWESTERN LAWRENCE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3636 9128 3643 9109
      3616 9103 3609 9134 3612 9135
TIME...MOT...LOC 0142Z 241DEG 17KT 3626 9124
Special weather statement, Jul 21, 9:40 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT TUE JUL 21 2015

ARZ017-018-026-027-035-220345-
CRAIGHEAD AR-GREENE AR-CROSS AR-LAWRENCE AR-POINSETT AR-
940 PM CDT TUE JUL 21 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1045 PM CDT FOR...

CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
POINSETT COUNTY IN EASTERN ARKANSAS...

AT 939 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM MINTURN TO NEAR
BEEDEVILLE...AND MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRAIGHEAD...SOUTHWESTERN GREENE...NORTHERN CROSS...LAWRENCE
AND POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3618 9035 3523 9056 3537 9104 3588 9103
      3589 9129 3609 9131
TIME...MOT...LOC 0239Z 291DEG 21KT 3600 9103 3549 9114

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:03 PM CDTFlash Flood WarningMEGLawrence, Randolph5 hr
Jul 21, 8:44 PM CDTSpecial Weather StatementMEGRandolph31 min
Jul 21, 9:40 PM CDTSpecial Weather StatementMEGCraighead, Greene, Lawrence, Poinsett65 min
Jul 21, 10:40 PM CDTFlash Flood WarningMEGCraighead, Poinsett3 hr
Jul 21, 11:08 PM CDTSpecial Weather StatementMEGCrittenden, Mississippi52 min
Jul 21, 11:17 PM CDTFlash Flood WarningMEGCraighead3 hr
Jul 22, 1:18 AM CDTFlash Flood WarningMEGPoinsett3 hr
Jul 22, 1:53 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 4 more38 hr

Nearby

Flash Flood Warnings in Arkansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.